Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 86, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 27, 2000, 7:50 PM CDT for Pottawatomie County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2000, 7:50 PM CDT (00:50 UTC)
- Expired
- Jul 27, 2000, 8:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:55 PM CDT | Hail 1 | Havensville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
093 WUUS53 KTOP 280050 SVRTOP KSC149-280115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 750 PM CDT THU JUL 27 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 815 PM CDT * AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF HAVENSVILLE...OR ABOUT 35 MILES NORTHEAST OF MANHATTAN...MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED... ONAGA HAVENSVILLE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:25 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 27, 3:25 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU JUL 27 2000 APPEARS CONVECTIVE CLUSTERS ARE LIKELY TONIGHT WITH FRONT OVER NORTHERN KANSAS...AND AGAIN TMRW NIGHT WITH FNT A BIT FURTHER SOUTH...SAY OVER SRN PTN OF STATE. BY SATURDAY...ALL MODELS POINT TO DRYER AND MORE STABLE AIR INTO THE AREA. AFTER COORDINATION WITH SURROUNDING OFFICES...WILL MAINTAIN A LINGERING CHC FOR PCPN SERN COUNTIES EARLY SATURDAY...OTHERWISE FCST DRY BEYOND TMRW NIGHT. WORDING OF LOCALLY HEAVY IN ZONES FOR TONIGHT PROBABLY A BIT OVERDONE GIVEN LATEST MODEL RUNS AND LOW LVL PATTERN. STILL ENOUGH DOUBT HOWEVER WITH INCREASING PRECIPITABLE WATER VALUES...SO WILL MAINTAIN THIS WORDING ON NEW ZONES. NEWEST RUC MAINTAINS SVRL VORT MAXES OVER THE HIGH PLAINS WITH SFC BNDRY NEARLY STATIONARY THIS EVENING OVR KS/NE BORDER. WOULD SUSPECT FURTHER DVLPMT SRN NE THIS EVENING WITH APPCH OF NRN PLAINS WAVE...WITH MORE CONVECTION MVG INTO THE AREA LATE EVENING/OVRNGT. QUESTION BEING WHICH COMPLEX MOVES BNDRY FAR ENOUGH SOUTH TO PRECLUDE FURTHER MENTION OF PCPN OVER CWA. FOR NOW...WILL LEAN TOWARD AVM SOLUTION WITH FNT ALG SRN KS FRIDAY EVENING. LINGERING PCPN CHCS OVR ALL BUT NWRN CWA FRIDAY NIGHT. ON SATURDAY...AGAIN FOLLOWING LEAD OF AVM...WILL HOLD ON TO SOME MRNG POPS SERN CWA...OTRW DRYER AND MILD. .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:44 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.